Research Tracks Outcomes in Post Cardiac Arrest Care

Clinician with gloves holding patient hand in hosptial bed

Research published in the Journal of Medical Toxicology is working to fill the gap in available information on cardiac arrest outcomes in situations where patients are treated with therapeutic hypothermia.

The study, “Outcomes in Cardiac Arrest Patients Due to Toxic Exposure Treated with Therapeutic Hypothermia" was led by Katharine L. Modisett, MD, Department of Pulmonary and Critical Care Medicine, MedStar Washington Hospital Center. Other researchers involved were from Einstein Medical Center and Carolinas Medical Center.

This study was undertaken to fill a void in our medical knowledge, as there were no publications describing the outcomes and characteristics of patients who undergo therapeutic hypothermia after toxin-induced cardiac arrest (TICA). Since publishing online in the first quarter of 2016 and in print in September 2016, other research teams have also published, although there is still a lack of substantial data on this patient population.

Therapeutic hypothermia is the deliberate reduction of a patient’s core temperature in order to minimize brain injury following cardiac arrest. This study defined TICA as cardiac arrest directly and immediately caused by a xenobiotic toxic exposure.

The patients were adults who obtained return of spontaneous circulation after a non-traumatic cardiac arrest at a single center and whose follow-up treatment was part of a dedicated clinical-care pathway for cardiac arrest which included therapeutic hypothermia. Of the 389 patients who were treated in the time frame for cardiac arrest, 12% were deemed to have TICA. Findings suggest that patients who suffer from TICA tend to be younger than those who suffer cardiac arrest from non-toxic causes

While this study provides information not previously available, it also shows the need for larger studies examining more data to gain further knowledge of the optimal role for therapeutic hypothermia in TICA.

Journal of Medical Toxicology, 2016. DOI: 10.1007/s13181-016-0536-x.